Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 95, NWS Lincoln, IL

August 1, 2022Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 1, 2022, 3:31 PM CDT for Effingham County, Jasper County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2022, 3:31 PM CDT (20:31 UTC)
Expired
Aug 1, 2022, 4:15 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 96 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:45 PM CDTHAIL 1.25Dieterich, ILREPORT RELAYED FROM BROADCAST MEDIA.
Aug 1, 4:10 PM CDTHAIL 1Wheeler, ILMIX OF PEA TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS53 KILX 012031
SVRILX
ILC049-079-012115-
/O.NEW.KILX.SV.W.0095.220801T2031Z-220801T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
331 PM CDT Mon Aug 1 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Jasper County in southeastern Illinois...
  Eastern Effingham County in south central Illinois...

* Until 415 PM CDT.

* At 331 PM CDT, a severe thunderstorm was located near Wheeler, or
  10 miles northwest of Newton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hidalgo around 350 PM CDT.

Other locations in the path of this severe thunderstorm include
Newton, Ste. Marie and Willow Hill.

This includes Interstate 70 between mile markers 98 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 8860 3919 8849 3919 8847 3917 8847
      3917 8795 3903 8794 3886 8795 3885 8795
      3885 8801
TIME...MOT...LOC 2031Z 288DEG 18KT 3909 8829 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
1 follow-up statement
745 
WWUS53 KILX 012054
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
354 PM CDT Mon Aug 1 2022

ILC049-079-012115-
/O.CON.KILX.SV.W.0095.000000T0000Z-220801T2115Z/
Jasper-Effingham-
354 PM CDT Mon Aug 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR JASPER AND EASTERN EFFINGHAM COUNTIES...

At 353 PM CDT, a severe thunderstorm was located over Wheeler, or 9
miles northwest of Newton, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Bogota, Newton, Ste. Marie and Willow Hill.

This includes Interstate 70 between mile markers 98 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 8860 3919 8849 3919 8847 3917 8847
      3917 8795 3903 8794 3886 8795 3885 8795
      3885 8801
TIME...MOT...LOC 2053Z 295DEG 13KT 3905 8831 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:24 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 12:24 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1224 PM CDT Mon Aug 1 2022

.SYNOPSIS...
Issued at 335 AM CDT Mon Aug 1 2022

A cold front will sag into the area today, bringing the threat for
scattered strong to severe storms later this afternoon and evening
south of I-72. Scattered storm chances look to continue overnight
into Tuesday. Warmer temperatures arrive today onward with extreme
heat developing by midweek. Additional chances for storms return
later Wednesday through the end of the week.

&&

.UPDATE...
Issued at 1028 AM CDT Mon Aug 1 2022

The 16z sfc analysis has the cold front extending from NE Illinois
to NE Missouri, roughly along a Joliet to Chillicothe to Macomb
to Kirksville line. Short term model guidance is in excellent
agreement in the progression of this front, sagging south of the
I-72/Danville corridor by 20z.

Central Illinois has cleared out admirably from this morning's
convection, and the boundary layer will continue to recover
into the afternoon hours. Mesoscale soundings exhibit high
buoyancy in the vicinity of the surface front with MLCAPE values
exceeding 3000 J/kg amid minimal MLCINH. Although convergence
along the front will be relatively weak, it should be enough to
force up scattered showers and thunderstorms later in the
afternoon, mainly in locations along and south of a Jacksonville
to Terre Haute line. This isn't exactly evident in the latest runs
of the HRRR, but such a solution is captured by the 12z runs of
the ARW, NSSL WRF, and to some extent, the NAMNEST. And, should
storms.

We'll continue to monitor satellite trends into this afternoon.
Conveniently, central Illinois is positioned under a meso-sector
domain for 1-minute satellite scans. Should convection initiate,
it would likely go severe in this environment. Deep-layer shear is
somewhat marginal (30-35 kts), but that would be enough for
updrafts to organize. Modeled hodographs in the vicinity of the
front (fairly straight) would support multi cell clusters capable
of producing large hail and damaging wind gusts.

Attention then turns toward the overnight period as the surface
front begins to waffle northward near the I-74 corridor. Eyes will
need to be over E Nebraska and W Iowa this evening to see if an
MCS develops ahead of a mid-level shortwave and modest LLJ. If it
does, it will almost certainly ride the instability (theta-e)
axis into central Illinois. Shear/CAPE profiles support MCS
maintenance, but a robustly stable near-sfc layer could mitigate a
severe/damaging wind threat.

&&

.SHORT TERM...(Today through Tuesday night)
ISSUED AT 335 AM CDT Mon Aug 1 2022

Surface analysis this morning depicts a warm front north-northeast
of the area. An upper shortwave tracking through the Great Lakes
Region this morning will send a cold front into the area which is
presently positioned from roughly northern Illinois into southern
Iowa. The front will sag south throughout the day, likely
slowing/stalling out somewhere along the I-72 corridor by this
afternoon. A few storms are ongoing ahead of it this morning with
the LLJ supporting a few strong to severe storms as well. This
activity will continue through this morning mainly along and north
of I-74, weakening with the loss of the LLJ in a few hours.

Much warmer temperatures are expected today with values in the upper
80s to low 90s. Heat indices across southeast Illinois will easily
touch 100 or slightly higher this afternoon. Additional chances for
storms are possible south of the front later this afternoon into
evening with the area of focus being south of I-72. Models continue
to peg instability of 3-4k J/kg and bulk shear between 35-40 kts.
Any capping will quickly erode by this afternoon as a subtle
shortwave trough sinks southeast across the state, interacting with
the cold front. Although CAMs are not too excited about this across
the forecast area, the potential for organized storm development
appears possible given the aforementioned environmental parameters.
Any strong to severe storms will be capable of damaging winds and
hail. PWATs up to 2" and storm motion somewhat parallel to the front
may result in locally heavy rainfall as well.

Scattered storm chances look to continue overnight tonight into
Tuesday as the LLJ and a few weak upper disturbances sliding through
northwest flow aloft interact with the frontal boundary. The front
will gradually lift back northward as a warm front later on Tuesday
as upper ridging migrates eastward. Tuesday will be warm once again,
though the frontal boundary and scattered storms may keep
temperatures a little cooler than currently projected. Due to this
uncertainty, elected to hold off from issuing any heat headlines at
this time, though they may be needed for some. Precipitation should
come to an end by Tuesday night.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 335 AM CDT Mon Aug 1 2022

Southerly surface flow and rising mid-level heights will keep the
heat around through midweek. In fact, Wednesday looks to be the
warmest day of the week with highs expected to be in the low to
middle 90s. Heat indices will make it feel warmer than that
though with values looking to range between 100-110. A Heat
Advisory may be needed for most of the area on Wednesday. However
an approaching cold front may throw a wrench in this as cloud
cover and precipitation chances increase from northwest to
southeast Wednesday afternoon into evening. The front looks to
slowly sag southward through the area bringing widespread
precipitation chances and even the threat for some severe weather
Wednesday evening. A good soaking rain appears likely for much of
the area, which is very much needed especially in parts of eastern
IL where drought conditions continue.

Temperatures for the end of the week will be a little cooler due to
ongoing precipitation as the front slowly works through the area.
Another bout of heat is possible this weekend as upper ridging
builds over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Aug 1 2022

Breezy westerly winds will diminish after sunset, becoming light
and variable overnight. Scattered thunderstorms will develop late
in the TAF period (beyond 06z), especially in the vicinity of
PIA/SPI/DEC, perhaps reducing flight categories from VFR to MVFR
where rain becomes heavy. We have begun mentioning VCSH and VCTS
at some of the terminals with this TAF package, with better
precision expected with the 00z suite of aviation products.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJA
SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...MJA
Hazardous weather outlook, Aug 1, 2:52 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
252 PM CDT Mon Aug 1 2022

ILZ027>029-036-037-040>042-047>052-061>063-066>068-071>073-021100-
Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated to scattered storms are possible through early evening in
southeast IL, and overnight across west central IL. Some of these
storms could be strong to severe in southeast IL through sunset, and
from Peoria and Springfield west overnight. Damaging winds being the
main threat. Hail, heavy rain, and lightning will also be threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into the region through Wednesday with
daily afternoon highs in the upper 80s and lower 90s today and
Tuesday, and low to mid 90s Wednesday. Heat index values will be 95
to 105 this afternoon and Tuesday afternoon and 105 to 110 Wednesday
afternoon. Heat indices will reach around 100 degrees Saturday and
Sunday afternoon.

Isolated thunderstorms are possible Tuesday, with a few strong storms
possible from highway 50 south. Additional thunderstorm are forecast
from late Wednesday afternoon through Thursday evening. Some of
these may be strong to severe from I-55 northwest late Wednesday
afternoon into Wednesday night along with locally heavy rains
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in southeast IL through sunset
today, and over west central IL overnight from 1 to 7 am.

ILZ030-031-038-043>046-053>057-021100-
Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Moultrie-Douglas-Coles-Edgar-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible overnight. The
threat of severe storms is low at this time, but locally heavy rain
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into central Illinois through Wednesday,
with daily afternoon highs in the upper 80s and lower 90s today and
Tuesday and in the low to mid 90s Wednesday. Heat index values
peaking 95 to 100 this afternoon and Tuesday afternoon, should reach
105 to 110 Wednesday afternoon. Heat indices will reach around 100
degrees Saturday and Sunday afternoon.

Additional thunderstorm chances are forecast for Wednesday afternoon
through Thursday evening. Some of these may be strong to severe
Wednesday afternoon into Wednesday night from I-55 northwest along
with locally heavy rains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

In the hours before

Local storm report, Aug 1, 9:39 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
939 AM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SW BLOOMINGTON        40.46N 89.02W
08/01/2022  M0.99 INCH       MCLEAN             IL   COCORAHS

0800 AM     HEAVY RAIN       3 WNW PEORIA HEIGHTS    40.75N 89.62W
08/01/2022  M1.03 INCH       PEORIA             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0810 AM     HEAVY RAIN       2 SSE PEKIN             40.54N 89.63W
08/01/2022  M1.02 INCH       TAZEWELL           IL   COCORAHS

0910 AM     HEAVY RAIN       4 WNW PEORIA HEIGHTS    40.76N 89.64W
08/01/2022  M1.00 INCH       PEORIA             IL   PUBLIC

&&

ERWIN
Local storm report, Aug 1, 9:42 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
942 AM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             ALTONA                  41.12N 90.16W
08/01/2022  M0.88 INCH       KNOX               IL   CO-OP OBSERVER

&&

ERWIN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:34 AM CDTSevere Thunderstorm WarningILXKnox26 min
Aug 1, 2:54 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark36 min
Aug 1, 3:19 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Tazewell, Woodford26 min
Aug 1, 3:45 AM CDTSpecial Weather StatementILXFulton45 min
Aug 1, 4:02 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria28 min
Aug 1, 4:31 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Tazewell44 min
Aug 1, 5:11 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon34 min
Aug 1, 5:48 AM CDTSpecial Weather StatementILXDouglas27 min
Aug 1, 4:12 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland63 min
Aug 1, 4:53 PM CDTFlash Flood WarningILXJasper, Richland10 hr
Aug 1, 4:53 PM CDTSevere Thunderstorm WarningILXClay, Lawrence, Richland67 min
Aug 1, 5:59 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Aug 1, 6:46 PM CDTFlash Flood WarningILXCrawford, Lawrence6 hr
Aug 1, 6:46 PM CDTSevere Thunderstorm WarningILXLawrence20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.